Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Have postural hypotension. Can sodium bicarbonate help?

User rating for this question
Excellent
Answered by

Cardiologist
Practicing since : 2004
Answered : 2254 Questions
Question
I have postural hypotension that is pretty significant. Systolic the difference is usually 20-30 from laying to standing and diastolic is 10 sometimes more. I am not getting a rise in bp when I take regular salt and I can't tolerate florinef. I have been reading that sodium bicarb can help with this and may also help my gastritis as well. How much can I take and how many times per day?
Posted Wed, 4 Dec 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Benard Shehu 3 hours later
Brief Answer: Please follow the suggestion below... Detailed Answer: Hi, I read carefully your query, and would like to say that the starting dose of sodium bicarbonate is 325 mg tablet four times a day. Because the combination of sodium bicarbonate with the drug that you are taking already (Paxil, Ativan and norco) may lead to serious complication, I strongly suggest that you talk with your doctor before starting Sodium bicarbonate. Hope it answered to your query! If you have more questions, do not hesitate to write back to me! I'd be glad to assist you further! Dr.Benard
Above answer was peer-reviewed by
 
Follow-up: Have postural hypotension. Can sodium bicarbonate help? 48 hours later
Thank you for your insight! So, I am in real need of advice as I have been sick for a while and I feel that I have a ph or respiratory imbalance. I took florinef some time back and have been ill ever since. One of the side affects stated is metabolic alkalosis w respiratory acidosis. I have nausea, vomiting, consistently low carbon dioxide levels ranging from 20-22. I have muscle twitching all over my body, extreme anxiety that is irrational, change in bowel habits. I test my saliva and urine ph and both say acidic. An ER doc said I was going into metabolic alkalosis and then a few months later an arterial blood gas showed slightly out of range acidic. I have heart palpitations, tachychardia, loss of appetite and my body will not physically calm down. I just went to the ER tonight feeling terrible and very low energy with blurry vision and again my Carbon dioxide was low. I have has ketones in my urine several times as well. I have an imbalance somewhere but it's not being picked up on. I wake up skaking and my teeth chattering as well. I have also noticed that my GFR was always <89 and now last few times its <60. I am taking a very small amour of Sodium Bicarbonate off and on, maybe an 1/8th of a teaspoon and my hr is so much better and no tachycardia. Also my hypotension improves as well as my anxiety. Please let me know what you think. I have a serious problem that I deal with every single day. Thank you
 
 
Answered by Dr. Benard Shehu 12 hours later
Brief Answer: Possible electrolytes imbalance-drug induced... Detailed Answer: Hi there, Thank you for writing back. What I can see from your medical data is that you are having problems with blood electrolytes due to the drugs you are taking. Zantac (ranitidine) cause problems with potassium levels. Paxil (paroxetine) might induce hyponatremia (low levels of blood sodium). Norco contains acetaminophen and hydrocodone. Hydrocodone is an opioid drug to reduce pain. It can cause sweating, which leads to low sodium levels in blood. So, I'd advise to talk again to your doctor who prescribed all these drugs to reconsider their use or to change therapy. Meanwhile, you can check the electrolytes level again and make the right changes. Hope it answered to your question! Dr.Benard p.s. If you have more concerns, feel free to write back to me! I'd be happy to assist you further.
Above answer was peer-reviewed by
 
Follow-up: Have postural hypotension. Can sodium bicarbonate help? 33 minutes later
All electrolytes were in upper range with the exception of co2 at 22. Below normal Rbc and hct along with neutrophils and co2 Above normal ast and alt Thank you
Follow-up: Have postural hypotension. Can sodium bicarbonate help? 12 minutes later
I should add that I feel like I have an infection in my body somewhere as I feel so generally Ill. My wbc's remain low but my neutrophils are always above normal, I have had a lot of testing and know that to be the case.
 
 
Answered by Dr. Benard Shehu 13 hours later
Brief Answer: Please refer to the following suggestions... Detailed Answer: Hi again, Thank you for providing more of your medical data. Please bare in mind that slight changes in the biochemical and blood tests are acceptable as long as the clinical presentation of the patient gives such tolerances. With regards to your medical data, you are saying that your GFR is always under 89 or 60 (under the normal rates). That could cause the imbalances in your blood electrolytes, leading to the symptoms you are currently experiencing. At this point, I suggest to be in close contact with nephrologist and continuously check your electrolytes levels. With regards to the feeling of infection somewhere, perhaps kidney infection when chronic might lead to such problems. I strongly advise to consult nephrologist in either cases. Hope it helped answering your inquiries! If you have more questions, feel free to write me back! Dr.Benard
Above answer was peer-reviewed by
 
Follow-up: Have postural hypotension. Can sodium bicarbonate help? 7 hours later
My gfr has always been greater than 89 and the last few tests are showing greater than 60 which is normal but concerns me. My wbc are always at the low end but neutrophils are always above normal but the drs don't care even though I say I feel like I have an infection as I'm so exhausted and just don't feel normal. Thanks Maybe I should buy my own antibiotics as I'm not getting anywhere.
 
 
Answered by Dr. Benard Shehu 1 hour later
Brief Answer: Suggested urine culture and sensitivity testing... Detailed Answer: Hi again, Thank you for writing back. With regards to choosing antibiotics, usually, I recommend do urine culture and sensitivity to determine the right antibiotic for you. Based on the results, you can take an antibiotic treatment for up to 7 or 10 days. Most of wide-spectrum antibiotics are good for urinary or kidney infection; however, the culture and sensitivity testing would determine the antibiotic of choice for your case. Hope it answered to your question! Wish you health! Dr.Benard
Above answer was peer-reviewed by
 
Follow-up: Have postural hypotension. Can sodium bicarbonate help? 1 hour later
Thank you!! With regard to an antibiotic, do you think it is possible to have an infection that the Dr's are not picking up on because my wbc's are not elevated just the neutrophils? I understand that the neutrophils are the first to go into motion so I'm wondering why they just keep over looking a possible infection.
 
 
Answered by Dr. Benard Shehu 3 hours later
Brief Answer: Please refer to the following answer... Detailed Answer: Hi, Although your wbc's are not elevated, this does not exclude any possibility for infection anywhere in your body. Most common infection include those of uro-genital and gastro-intestinal tract (from mouth-throat to rectum). That's why I recommended to run the above-mentioned tests. Once the results are in, you can start antibiotic. Wish you health! Dr.Benard
Above answer was peer-reviewed by
 
Follow-up: Have postural hypotension. Can sodium bicarbonate help? 27 hours later
Thank you Dr.! Sorry for so many questions. I went from a completely normal person to wanting to jump off a bridge and all I did was take a steroid for a month. As you know I'm on paxil which doesn't help all that much. I spoke to my psychiatrist who did some thyroid tests and my tsh is normal as well as t4, but he says my free t3 is way at the bottom and he thinks this is one of the reasons I'm so unhappy and have no energy. I have slow release t3 that I'm going to start. In your opinion, could this be why my heart beat is high and I'm feeling so sad?
 
 
Answered by Dr. Benard Shehu 16 hours later
Brief Answer: Please refer to the answer below... Detailed Answer: Hi, That could be partially the cause. However, I strongly suggest to be in close contact with your psychiatrist for regular check ups. Try to train yourself to be positive and to enjoy life. That will help bring your heartbeat back to normal range again. Wish you health! Dr.Benard
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor